Alert archive / Georgia / Areal Flood Warnings in 2017

Areal Flood Warning 7, NWS Atlanta, GA

August 11, 20174 counties in Georgia

NWS Atlanta, GA issued this areal flood warning at Aug 11, 2017, 7:51 PM EDT for 4 counties in Georgia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2017, 7:51 PM EDT (23:51 UTC)
Expired
Aug 12, 2017, 1:45 AM EDT
In force
6 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

Counties Clarke County, GA, Madison County, GA, Oconee County, GA, Oglethorpe County, GA

The radar

The Greer radar (KGSP), 134 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

018 
WGUS42 KFFC 112351
FLWFFC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
751 PM EDT FRI AUG 11 2017

GAC059-195-219-221-120545-
/O.NEW.KFFC.FA.W.0007.170811T2351Z-170812T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oconee GA-Clarke GA-Oglethorpe GA-Madison GA-
751 PM EDT FRI AUG 11 2017

The National Weather Service in Peachtree City has issued a

* Flood Warning for...
  Oconee County in northeastern Georgia...
  Clarke County in northeastern Georgia...
  Oglethorpe County in northeastern Georgia...
  Madison County in northeastern Georgia...

* Until 145 AM EDT

* At 751 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain which will cause flooding. Near two to three inches of 
  rain have already fallen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

If you see significant flooding...wait until after the storm has
passed...and then call the National Weather Service toll free at 1 8
6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3391 8288 3371 8304 3370 8312 3376 8328
      3373 8330 3370 8340 3380 8348 3388 8359
      3400 8349 3404 8336 3405 8339 3415 8336
      3425 8327 3424 8317 3427 8312 3423 8308
      3417 8310 3405 8299 3401 8293 3397 8279

$$

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this areal flood warning went out at Aug 11, 6:54 PM EDT, 57 minutes earlier.

Area forecast discussion, Aug 11, 6:54 PM EDT, 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
654 PM EDT Fri Aug 11 2017

.UPDATE FOR AVIATION...

PREV DISCUSSION... /Issued 308 PM EDT Fri Aug 11 2017/

SHORT TERM /Tonight through Saturday Night/...

Afternoon showers and thunderstorms are certainly more robust over
the far eastern CWA, but even still, thunderstorms are more isolated
in nature. Tropical air mass still in place, and as upper level wave
moves through the area Saturday, have kept pops above average, with
likely across the majority of the area Saturday afternoon. The
surface front is expected to move to stall over middle Georgia by
early Sunday.

At this time we have opted to cancel the Flash Flood Watch that had
previously been in effect through 2 AM Saturday. The currently
expected rainfall amounts are under 0.5" across the area. Early
convection over eastern Georgia has been producing 1 to 2 inches,
but the scattered showers developing over western Georgia this
afternoon have been lacking the same punch, producing only a quarter
inch or so per hour, if that. As the Flash Flood Watch was for a
large portion of NW Georgia, we have canceled it. The risk of flash
flooding based on the radar trends and the short term models is
isolated. We do, however, remain in a tropical air mass with PWs
near 2.0 inches. With no clear steering flow today, slow moving and
training storms can still drop a quick couple inches. While flash
flooding is not likely, please stay alert to changing conditions.

Have generally gone with a blend of model guidance for temperatures.
Although some clearing is possible tonight, expect mostly cloudy
conditions again Saturday and into Sunday.31

LONG TERM /Sunday through Friday/...
No major changes to the long term. The CWA remains in a wet
pattern with mainly afternoon and evening showers and
thunderstorms through next weekend. Previous Long Term Discussion
follows...

17

LONG TERM /Saturday Night through Thursday/...
A wet pattern continues through much of the extended periods. The
upper level flow will remain out of the southwest with weak waves
moving through the flow across the forecast area, with weak
surface boundaries as well. A good short wave moves across the
area mid week. POPs will continue in the chance to likely range
during afternoon heating, although anticipate some breaks in the
showers and thunderstorms each day. The lack of upper level
dynamics will keep the chance for severe storms low, however
scattered strong to isolated severe storms with locally heavy
rainfall cannot be ruled out.

Guidance temperatures look on track with near normal lows for this
time of year. Given the abundance of moisture and expected cloud
cover afternoon highs should run just below normal through the
period.

Atwell

&&

.AVIATION...
00Z Update...
Some showers and isolated storms expected to diminish this evening
with low precip chances overnight. Potential for some IFR-MVFR
ceilings and vsbys developing late tonight/early morning but
confidence is low. Surface winds mainly light and variable then
mostly west on Saturday with chances for showers and storms
developing.

//ATL Confidence...00Z Update...
Low confidence for clouds, ceilings and showers or storms.
High confidence for winds and vsbys.

BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  90  71  87 /  60  60  30  60
Atlanta         71  88  72  87 /  40  60  30  60
Blairsville     68  83  65  83 /  50  60  30  50
Cartersville    71  89  70  89 /  40  60  30  60
Columbus        74  91  76  91 /  40  60  30  60
Gainesville     71  87  71  87 /  50  60  30  60
Macon           73  91  74  91 /  40  60  30  60
Rome            71  88  70  89 /  50  60  20  50
Peachtree City  71  89  72  89 /  40  60  30  60
Vidalia         74  92  76  91 /  30  60  30  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION UPDATE...BDL
Hazardous weather outlook, Aug 11, 4:42 AM EDT, 15 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
442 AM EDT Fri Aug 11 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-120845-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
442 AM EDT Fri Aug 11 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Isolated to scattered thunderstorms are expected. A few strong
storms are possible. The primary hazards will be gusty winds,
frequent lightning and very heavy rainfall. With soils at or
approaching saturation across much of north and central Georgia,
localized flooding is possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

There will be scattered TO NUMEROUS thunderstorms each day,
especially during the afternoon and evening hours. A few storms
could be strong with the main hazards being gusty winds, frequent
lightning and locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested, but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Aug 11, 2:17 PM EDT, 5 hours 34 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
217 PM EDT FRI AUG 11 2017

GAZ039-051-062-111845-
Taliaferro GA-Wilkes GA-Warren GA-
217 PM EDT FRI AUG 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR TALIAFERRO...WILKES AND
NORTHWESTERN WARREN COUNTIES UNTIL 245 PM EDT...

At 216 PM EDT...a line of strong thunderstorms was along a line
extending from Norman to Sharon...and moving northeast at 20 mph.

  HAZARD...Heavy rain...up to 40 mph wind...frequent cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Washington, Crawfordville, Tignall, Norwood, Sharon, Camak, Jacksons
Crossroads, Ficklin, Cadley, Mallorysville, Delhi, Lundberg, Norman,
Metasville, Floral Hill, Holliday Park, Aonia, Newtown, Barnett and
Danburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3366 8251 3364 8256 3365 8258 3363 8258
      3364 8259 3363 8262 3362 8262 3361 8265
      3345 8259 3344 8290 3391 8288 3394 8285
      3395 8279 3397 8277 3399 8266 3386 8261
      3387 8257 3383 8260 3380 8258 3364 8248
TIME...MOT...LOC 1816Z 228DEG 18KT 3394 8280 3354 8278

WIND...40MPH
Special weather statement, Aug 11, 4:08 PM EDT, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
408 PM EDT FRI AUG 11 2017

GAZ097-109-112045-
Laurens GA-Dodge GA-
408 PM EDT FRI AUG 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAURENS AND DODGE
COUNTIES UNTIL 445 PM EDT...

At 408 PM EDT...a strong thunderstorm was near Plainfield, or near
Eastman...moving southeast at 10 mph.

  HAZARD...Winds up to 40 mph...pea sized hail and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Eastman, Chester, Cadwell, Chauncey, Jay Bird Springs, Gresston,
Plainfield, Godwinsville and Cedar Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3222 8331 3241 8318 3230 8286 3208 8300
      3203 8305
TIME...MOT...LOC 2008Z 294DEG 11KT 3226 8317

HAIL...0.25IN
WIND...40MPH
Special weather statement, Aug 11, 6:29 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
629 PM EDT FRI AUG 11 2017

GAZ025-035>038-047-049-050-112300-
Morgan GA-Jackson GA-Walton GA-Barrow GA-Oglethorpe GA-Clarke GA-
Oconee GA-Greene GA-
629 PM EDT FRI AUG 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORGAN...SOUTHERN
JACKSON...NORTHEASTERN WALTON...BARROW...OGLETHORPE...CLARKE...OCONEE
AND NORTHERN GREENE COUNTIES UNTIL 700 PM EDT...

At 628 PM EDT...a line of strong thunderstorms was along a line
extending from near Statham to near Woodville...and moving northeast
at 15 mph.

  HAZARD...Heavy rain...up to 40 mph wind...frequent cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Winder, Jefferson, Greensboro, Watkinsville, Lexington, Athens,
Statham, Arcade, Nicholson, Union Point, Winterville, Bogart,
Crawford, North High Shoals, Bethlehem, Bostwick, Arnoldsville,
Woodville, Good Hope and Maxeys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3379 8298 3374 8295 3370 8299 3368 8298
      3368 8297 3354 8320 3390 8383 3393 8380
      3396 8382 3419 8361 3409 8337 3405 8339
      3401 8330 3400 8326 3401 8323 3400 8322
      3401 8320 3388 8291
TIME...MOT...LOC 2228Z 215DEG 13KT 3394 8362 3369 8307

WIND...40MPH
Special weather statement, Aug 11, 7:10 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
710 PM EDT FRI AUG 11 2017

GAZ025-027-035>039-047-049-050-112345-
Wilkes GA-Madison GA-Morgan GA-Jackson GA-Walton GA-Barrow GA-
Oglethorpe GA-Clarke GA-Oconee GA-Greene GA-
710 PM EDT FRI AUG 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILKES...MADISON...
NORTHERN MORGAN...SOUTHEASTERN JACKSON...WALTON...SOUTHEASTERN
BARROW...OGLETHORPE...CLARKE...OCONEE AND NORTHERN GREENE COUNTIES
UNTIL 745 PM EDT...

At 708 PM EDT...a line of strong thunderstorms was along a line
extending from near Beechwood Hills to near Lexington...and moving
northeast at 25 mph.

  HAZARD...Heavy rain...up to 40 mph wind...frequent cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Monroe, Greensboro, Watkinsville, Danielsville, Lexington, Athens,
Statham, Arcade, Nicholson, Comer, Winterville, Bogart, Crawford,
North High Shoals, Colbert, Tignall, Bostwick, Arnoldsville, Ila and
Woodville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3372 8294 3373 8295 3356 8324 3377 8387
      3427 8330 3424 8324 3424 8317 3421 8309
      3417 8310 3415 8306 3410 8304 3405 8299
      3403 8293 3401 8294 3401 8291 3398 8286
      3399 8284 3397 8278 3399 8266 3391 8262
TIME...MOT...LOC 2308Z 241DEG 24KT 3393 8346 3384 8305

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:23 PM EDTSpecial Weather StatementFFCMeriwether, Troup37 min
Aug 10, 8:29 PM EDTFlash Flood WarningFFCTroup6 hr
Aug 10, 8:53 PM EDTSpecial Weather StatementFFCPike52 min
Aug 10, 9:44 PM EDTSpecial Weather StatementFFCMeriwether46 min
Aug 10, 11:30 PM EDTFlash Flood WarningFFCMeriwether4 hr
Aug 11, 3:44 AM EDTFlash Flood WatchFFCBartow, Carroll, Catoosa, Chattooga, Cherokee, Clayton and 25 more11 hr
Aug 11, 1:13 PM EDTSpecial Weather StatementFFCClarke, Greene, Madison, Morgan, Oconee, Oglethorpe32 min
Aug 11, 1:40 PM EDTSpecial Weather StatementFFCMadison, Oglethorpe35 min
Aug 11, 2:17 PM EDTSpecial Weather StatementFFCTaliaferro, Wilkes28 min
Aug 11, 4:08 PM EDTSpecial Weather StatementFFCDodge37 min
Aug 11, 6:29 PM EDTSpecial Weather StatementFFCBarrow, Clarke, Greene, Jackson, Oconee, Oglethorpe31 min
Aug 11, 6:37 PM EDTRiver Flood WarningFFCTroup24 hr
Aug 11, 7:10 PM EDTSpecial Weather StatementFFCClarke, Madison, Oconee, Oglethorpe, Walton35 min

Nearby

Areal Flood Warnings in Georgia, 2017Every areal flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.